Low blood counts are common in those with myeloma

Posted

DEAR DR. ROACH: I have myeloma, and I’ve been treated with melphalan. On three instances, my blood count dropped from 10 to 8, requiring blood transfusion. Is the blood loss unstoppable? Is there anything I can do with diet or other medications? I am worried about the negative effects of so many blood transfusions. -- R.T.

ANSWER: Multiple myeloma is a type of blood cell cancer, where plasma cells (which normally make antibodies) grow out of control; this can prevent the other cells of the bone marrow from growing normally. Low red blood cell, white blood cell and platelet cell counts all are common in people with myeloma.

Treatment for many cancers includes chemotherapy drugs. Many of these, like melphalan, work by targeting fast-growing cells. This is good for fast-growing cancer cells, but it also can damage healthy fast-growing cells like blood cells (causing anemia) or the lining of the gut (causing diarrhea and many other symptoms).

In your case, both the cancer and its treatment could be causing your low blood cell count. It’s not blood cell loss as much as it is that your body can’t replace the blood cells as they wear out normally. Those blood cells are particularly important when you are fighting off cancer, so blood transfusions often are necessary. The blood supply is very, very safe now -- not perfect, but safer than it has ever been.

Some people with anemia need iron or vitamin B-12, but because your body isn’t making a lot of blood now, you probably don’t need a lot of iron or B-12. People taking chemotherapy often have nausea that limits food consumption, but I agree with most experts’ recommendations to do one’s best to eat plenty of fruits and vegetables, avoid high-fat foods from animal sources, try some new foods and try eating smaller amounts more frequently if that helps.

DEAR DR. ROACH: My doctor wants me to have another colonoscopy. The last time I did, I noticed some memory loss, which lasted about two weeks. I read that the anesthesia used sometimes causes memory loss. Do you have any information? -- Anon.

ANSWER: Medication usually is given to help people relax during a colonoscopy, and memory loss usually occurs -- people have little recollection of the test itself (this is not a bad thing). However, some people do have additional memory loss, both of events that happened before the exam (called retrograde) and after the event (called anterograde). This is uncommon, but since it seems to have happened to you, I would talk to the doctor about the sedation plan before the planned colonoscopy. There are several choices of anesthetic agents, each with different risks of this side effect. You should find out which one caused this effect -- my guess would be midazolam (Versed) -- and ask about a different one (such as propofol). Any drug can cause some degree of amnesia, but I think your risk would be lessened by avoiding the drug that caused it previously. Alcohol interacts poorly with these agents, so it should be avoided for a day (at least) both before and after the procedure.

Finally, you can have the procedure done without sedation. I don’t recommend it, but people do so and endure the discomfort. Colonoscopy is an important tool for screening for colon cancer.

The booklet on colon cancer provides useful information on the causes and cures of this common malady. Readers can obtain a copy by writing:

Dr. Roach, Book No. 505, 628 Virginia Dr. , Orlando, FL 32803

Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

* * *

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.

(c) 2017 North America Syndicate Inc.

All Rights Reserved

Comments